Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Estimation of discontinuous coefficients and boundary parameters for hyperbolic systems


Authors: Patricia K. Lamm and Katherine A. Murphy
Journal: Quart. Appl. Math. 46 (1988), 1-22
MSC: Primary 35L55; Secondary 35R05, 65P05, 86A15
DOI: https://doi.org/10.1090/qam/934677
MathSciNet review: 934677
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the problem of estimating discontinuous coefficients, including locations of discontinuities, that occur in second-order hyperbolic systems typical of those arising in 1-D surface seismic problems. In addition, we treat the problem of identifying unknown parameters that appear in boundary conditions for the system. A spline-based approximation theory is presented, together with related convergence findings and representative numerical examples.


References [Enhancements On Off] (What's this?)

  • [1] H. W. Alt, K.-H. Hoffman, and J. Sprekels, A numerical procedure to solve certain identification problems, Int. Ser. Numer. Math. 68, 11-43 (1984) MR 759925
  • [2] H. T. Banks, On a variational approach to some parameter estimation problems, ICASE Rep. No. 85-32, ICASE, M.S. 132C, NASA Langley Research Center, Hampton, VA 23665, June 1985 MR 897549
  • [3] H. T. Banks, J. M. Crowley, and K. Kunisch, Cubic spline approximation techniques for parameter estimation in distributed systems, IEEE Trans. Auto. Control 28, 773-786 (1983) MR 716919
  • [4] H. T. Banks, P. M. Kareiva, P. K. Lamm, Modeling insect dispersal and estimating parameters when mark-release techniques may cause initial disturbances, J. Math. Biology 22, 259-277 (1985) MR 813398
  • [5] H. T. Banks and K. Kunisch, An approximation theory for nonlinear partial differential equations with applications to identification and control, SIAM J. Control and Optimization 20, 815-849 (1982) MR 675572
  • [6] H. T. Banks and Patricia Daniel Lamm, Estimation of variable coefficients in parabolic distributed systems, IEEE Trans. Auto. Control. 30, 386-398 (1985) MR 786716
  • [7] H. T. Banks and K. A. Murphy, Estimation of coefficients and boundary parameters in hyperbolic systems, LCDS Rep. 84-5, February 1984, Brown University; SIAM J. Control and Optimization 24, 926-950 (1986) MR 854063
  • [8] D. L. Brown, A note on the numerical solution of the wave equation with piecewise smooth coefficients, Math. Comp. 42, 369-391 (1984) MR 736442
  • [9] K. P. Bube and R. Burridge, The one-dimensional inverse problem of reflection seismology, SIAM Review 25, 497-559 (1983) MR 788323
  • [10] J. A. Burns and E. M. Cliff, An approximation technique for the control and identification of hybrid systems, Dyn. & Control of Large Flexible Spacecraft, 3rd VPI & SU/AIAA Symposium, pp. 269-284, 1981
  • [11] G. Chavent, About the stability of the optimal control solution of inverse problems, Inverse and Improperly Posed Problems in Differential Equations, G. Anger, editor, Akademie-Verlag, Berlin, pp. 45-58, 1979 MR 536167
  • [12] F. Colonius and K. Kunisch, Stability for parameter estimation in two point boundary value problems, Inst. für Math. Bericht No. 50-1984, Tech. Univ. Graz, October, 1984
  • [13] C. Kravaris and J. Seinfeld, Identification of parameters in distributed parameter systems, SIAM J. Control and Optimization, to appear
  • [14] K. Kunisch and L. W. White, Identification under approximation for an elliptic boundary value problem, April, 1985; SIAM J. Control and Optimization, submitted MR 809541
  • [15] P. K. Lamm, Estimation of discontinuous coefficients in parabolic systems: applications to reservoir simulation, Jan. 1984; SIAM J. Control and Optimization 25, 18-37 (1987) MR 872448
  • [16] J. L. Lions, Some aspects of modeling problems in distributed parameter systems, Proc. IFIP Working Conf. (Rome 1976) Ruberti, ed., Lecture notes in Control and Info. 1, pp. 11-41, Springer-Verlag, Berlin, 1978 MR 0528467
  • [17] A. Pazy, Semigroups of linear operators and applications to partial differential equations, Applied Mathematical Sciences 44, Springer-Verlag, N. Y., 1983 MR 710486
  • [18] P. M. Prenter, Splines and variational methods, John Wiley & Sons, N.Y., 1975 MR 0483270
  • [19] M. H. Schultz, Spline analysis, Prentice-Hall, Englewood Cliffs, N.J., 1973 MR 0362832
  • [20] I. Stakgold, Green's Functions and Boundary Value Problems, John Wiley & Sons, 1979 MR 537127

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35L55, 35R05, 65P05, 86A15

Retrieve articles in all journals with MSC: 35L55, 35R05, 65P05, 86A15


Additional Information

DOI: https://doi.org/10.1090/qam/934677
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society